Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 54, NWS Austin/San Antonio, TX

July 26, 2010Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 26, 2010, 8:13 PM CDT for Bexar County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2010, 8:13 PM CDT (01:13 UTC)
Expired
Jul 26, 2010, 10:15 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:46 PM CDTFLASH FLOOD5 Ne San Antonio, TXROADS CLOSED DUE TO HIGH WATER. PERRIN BEITEL AT VICAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS54 KEWX 270113
FFWEWX
TXC029-270315-
/O.NEW.KEWX.FF.W.0054.100727T0113Z-100727T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...

* UNTIL 1015 PM CDT.

* AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINDCREST...TIMBERWOOD PARK...THE DOMINION...TERRELL HILLS...
  SHAVANO PARK...OLMOS PARK...LIVE OAK...LEON VALLEY...LEON
  SPRINGS...HOLLYWOOD PARK...HILL COUNTRY VILLA...HELOTES...CROSS
  MOUNTAIN AND ALAMO HEIGHTS.

RADAR ESTIMATES THAT ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN 
SINCE 7 PM ACROSS PORTIONS OF CENTRAL BEXAR COUNTY...WITH AMOUNTS 
POSSIBLY AS HIGH AS TWO AND A HALF INCHES ON THE SOUTHWEST SIDE OF 
SAN ANTONIO. FLASH FLOODING FROM HEAVY DOWNPOURS AND RUNOFF IS 
POSSIBLE ACROSS MUCH OF THE SAN ANTONIO CITY LIMITS AS WELL AS 
ADJACENT AREAS OF WESTERN AND NORTHWESTERN BEXAR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2969 9881 2975 9857 2968 9840 2947 9827
      2924 9839 2937 9879

$$
1 follow-up statement
677 
WGUS74 KEWX 270310
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CDT MON JUL 26 2010

TXC029-270315-
/O.CON.KEWX.FF.W.0054.000000T0000Z-100727T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
1010 PM CDT MON JUL 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
BEXAR COUNTY...

AS OF 1006 PM...ADDITIONAL RAIN HAS NOT FALLEN ACROSS BEXAR COUNTY 
SINCE 9 PM. HOWEVER...RUNOFF FROM PREVIOUS RAINFALL WILL CONTINUE TO 
CAUSE FLOODING OF INTERSECTIONS...AND OTHER LOW LYING AND FLOOD 
PRONE AREAS.

ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. 

LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE
DOMINION...SHAVANO PARK...LIVE OAK...LEON SPRINGS...HOLLYWOOD PARK...
HILL COUNTRY VILLA...HELOTES AND CROSS MOUNTAIN.

LAT...LON 2969 9881 2975 9857 2968 9840 2947 9827
      2924 9839 2937 9879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:36 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 6:36 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON JUL 26 2010

.AVIATION...
UPPER LOW ACROSS NRN TX WILL CONTINUE TO DRAW DEEP GULF MOISTURE
INTO SOUTH CENTRAL TEXAS THROUGH THE NEXT 24+ HRS. VFR CONDITIONS
WILL PREVAIL THROUGH THIS EVENING. BRIEF SHRA/TSRA IS POSSIBLE AT
I-35 TAF SITES BEFORE SUNSET...BUT TOO ISOLATED AND LOW
PROBABILITY TO MENTION EXPLICITLY IN TAFS. MOST MODELS ARE
INDICATING A BROKEN MVFR STRATUS DECK DEVELOPING AT I-35 TERMINALS
AFTER 08Z...THEN SPREADING WEST TO KDRT AND LOWERING THROUGH THE
NEAR-DAWN HOURS. HOWEVER...LOW CIGS COULD BE BETTER THAN ANTICIPATED
IF MID-LEVEL DEVELOPMENT INTERFERES AS WAS THE CASE THIS MORNING.
SHOULD LOW STRATUS DEVELOP OVERNIGHT...ANTICIPATING A RETURN TO
VFR BY ABOUT 15Z. LIGHT SE-SLY SFC WINDS OVERNIGHT WILL BECOME
MODERATE SE-SLY DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT MON JUL 26 2010/

DISCUSSION...
UPPER LOW IS MOVING THROUGH NORTHERN TX THIS AFTERNOON AS CAN BE
SEEN ON WV SAT IMAGERY. THIS IS ALLOWING INCREASED GULF MOISTURE
INTO SOUTH CENTRAL TX. SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS EVENING PARTICULARLY OVER THE EASTERN HALF OF THE CWA.

OVER THE NEXT COUPLE OF DAYS...THE UPPER LOW WILL CONTINUE ITS
SLOW TREK TO THE WEST AND MODELS ARE IN GOOD AGREEMENT ON THIS.
DEEP MOISTURE FLOW WILL KEEP HIGH POPS OVER EASTERN HALF AND
CHANCE POPS OUT WEST. MODEL PW IS FORECAST OVER TWO INCHES FOR
LARGE PART OF CWA THROUGH ABOUT WED. HAVE INCLUDED LOCALLY HEAVY
RAINFALL FOR TUE AND WED AFTERNOONS. THIS MAY CAUSE SOME LOCAL
FLOODING...BUT NOT EXPECTING ANY WIDESPREAD PROBLEMS.

BY THU...SUBTROPICAL RIDGE WILL BUILD BACK OVER AREA. THIS WILL
CUT OFF THE PRECIP AND START THE WARM UP. TEMPS WILL CLIMB SLOWLY
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...BUT WILL STILL
BE ONLY A FEW DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  91  76  91  75 /  50  60  30  60  20
AUSTIN BERGSTROM INTL AIRPORT  73  91  74  89  73 /  50  60  30  60  20
NEW BRAUNFELS MUNI AIRPORT     74  91  74  90  74 /  50  60  30  60  20
BURNET MUNI AIRPORT            72  88  73  88  72 /  50  60  30  50  20
DEL RIO INTL AIRPORT           74  93  74  91  75 /  30  40  30  30  40
GEORGETOWN MUNI AIRPORT        74  90  75  90  74 /  50  60  30  60  20
HONDO MUNI AIRPORT             73  90  74  89  74 /  50  60  30  60  30
SAN MARCOS MUNI AIRPORT        74  90  73  89  73 /  50  60  30  60  20
LA GRANGE - FAYETTE REGIONAL   76  89  75  88  75 /  40  70  30  70  20
SAN ANTONIO INTL AIRPORT       76  91  75  88  75 /  50  60  30  60  30
STINSON MUNI AIRPORT           75  90  75  89  75 /  50  60  30  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, Jul 26, 5:07 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT MON JUL 26 2010

TXZ171>173-183>194-202>209-217>225-228-271100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DEEP TROPICAL MOISTURE WILL OVERSPREAD SOUTH CENTRAL TEXAS TUESDAY
AND WEDNESDAY.  SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES...MAINLY DURING THE
AFTERNOON AND EVENING HOURS AND MAY RESULT IN URBAN AND SMALL
STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 4:54 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       7 WNW ZORN              29.80N  98.07W
07/26/2010  M1.00 INCH       COMAL              TX   COCORAHS

            30 MIN RAINFALL

&&

EVENT NUMBER EWX1000416

JPB
Local storm report, Jul 26, 4:57 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HEAVY RAIN       2 SSW MARION            29.54N  98.16W
07/26/2010  M1.41 INCH       GUADALUPE          TX   COCORAHS

            55 MIN RAINFALL. STRONG STORM WITH NUMEROUS LIGHTNING
            STRIKES.

&&

EVENT NUMBER EWX1000417

JPB
Special weather statement, Jul 26, 5:04 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT MON JUL 26 2010

TXZ171-172-190-192-262300-
BLANCO-BURNET-LLANO-TRAVIS-
504 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLANCO...
NORTHWESTERN TRAVIS...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES UNTIL 600 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR SPICEWOOD...OR 11 MILES EAST OF ROUND
MOUNTAIN...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THE STRONGEST OF THESE THUNDERSTORMS ARE GENERALLY IN THE VICINITY
OF HIGHWAY 71 BETWEEN BEE CAVE AND SUNRISE BEACH. HEAVY DOWNPOURS
WILL SUDDENLY REDUCE VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE.
DRIVERS ARE ADVISED TO USE ADDITIONAL CAUTION DURING THE AFTERNOON
COMMUTE.

THESE HEAVY DOWNPOURS MAY CAUSE BRIEF MINOR FLOODING OF INTERSECTIONS
AS WELL AS LOW-LYING AREAS AND OTHER URBANIZED AREAS PRONE TO
RAINFALL RUNOFF.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND MOUNTAIN...
  MARBLE FALLS...
  SPICEWOOD...
  SMITHWICK...
  MEADOWLAKES...
  HORSESHOE BAY...
  GRANITE SHOALS...
  COTTONWOOD SHORES...
  SUNRISE BEACH VILLAGE...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Jul 26, 5:22 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       9 N AUSTIN              30.40N  97.74W
07/26/2010  M1.18 INCH       TRAVIS             TX   BROADCAST MEDIA

            1 HOUR RAINFALL 4-5 PM AT KEYE STUDIOS. FREQUENT
            LIGHTNING STRIKES

&&

EVENT NUMBER EWX1000418

JPB
Special weather statement, Jul 26, 7:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 PM CDT MON JUL 26 2010

TXZ205>207-270130-
BEXAR-COMAL-GUADALUPE-
727 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEXAR...WESTERN GUADALUPE
AND EXTREME SOUTHERN COMAL COUNTIES UNTIL 830 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ACROSS CENTRAL BEXAR...SOUTHERN COMAL
AND WESTERN GUADALUPE COUNTIES. THESE STORMS ARE SLOWLY MOVING NORTH
AT ABOUT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. BRIEF HIGH WINDS ARE POSSIBLE WITH DOWNBURSTS. THE
STRONGEST STORMS ARE GENERALLY ALONG A LINE FROM SEGUIN TO SAN
ANTONIO TO THE BEXAR AND MEDINA COUNTY LINE NEAR HIGHWAY 90.
RAINFALL TOTALS THROUGH 8:30 PM MAY REACH AS HIGH AS 2 INCHES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAN ANTONIO...
  UNIVERSAL CITY...
  TERRELL HILLS...
  MARION...
  OLMOS PARK...
  ALAMO HEIGHTS...
  WINDCREST...
  SCHERTZ...
  CIBOLO...
  LIVE OAK...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Jul 26, 8:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       3 ENE CASTLE HILLS      29.54N  98.48W
07/26/2010  M1.97 INCH       BEXAR              TX   ASOS

            30 MIN RAINFALL AT SAN ANTONIO INTERNATIONAL AIRPORT

&&

EVENT NUMBER EWX1000419

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:32 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe43 min
Jul 26, 9:56 PM CDTAreal Flood AdvisoryEWXBandera, Real2 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.